Most people do not have reactions to immunoglobulins. This is why it is safe to go on to home therapy.
The reactions that do sometimes happen include rashes, temperature, shivering or itching. You can also get a headache with immunoglobulin, although this tends to happen the next day.
When reactions do happen, there is usually one of two factors responsible:
- Immunoglobulin is given too fast for the individual concerned. This is most likely to happen with IVIG because a larger dose is being given. If you have a reaction during an infusion, the first thing to do is slow the infusion right down and consider stopping it if the symptoms do not improve rapidly. Once recovered, you should record the details of the reaction in order to inform your clinical immunology team.
- Immunoglobulin is given at a time when there is an infection. If you have a cold or a chest infection on the day of your infusion, you are more likely to have a reaction. Immunology teams will help you recognise the symptoms of infection, so that you can delay your infusion by a couple of days if necessary. Because immunoglobulin treatment takes a few months to reduce the risk of infections, this is most likely to happen when you have just started immunoglobulin.
If you continue to have reactions with immunoglobulin, your immunologist may recommend taking paracetamol or antihistamines first. Sometimes reactiions occur with one batch of immunoglobulin but these may go away once the batch has changed. Very occasionally your immunologist will recommend you change your immunoglobulin product because reactions cannot be brought under control.
If you have reactions when you start immunoglobulin treatment, the chances are that they will be brought under control.